Minnesota, 2016

Tornadoes and Hail in Minnesota, June 19, 2016

June 19, 2016 · NWS FGF · 16 events in 4 counties and zones

A cold front moved to a Baudette to Breckenridge line by the late afternoon of June 19th. Very muggy conditions covered much of Minnesota, with afternoon temperatures in the upper 80s to lower 90s and dew points in the mid 60s to mid 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front moved to a Baudette to Breckenridge line by the late afternoon of June 19th. Very muggy conditions covered much of Minnesota, with afternoon temperatures in the upper 80s to lower 90s and dew points in the mid 60s to mid 70s. A line of thunderstorms broke out near the front, extending all the way from eastern South Dakota into north central Minnesota. In this line, one severe thunderstorm flared up over eastern Otter Tail County and tracked eastward into southern Wadena County. Another severe thunderstorm flared up well behind the front, or over northeast Kittson County, and tracked eastward toward Warroad, Minnesota. Both storms produced large hail along their tracks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 19, 2:34 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 19, 2:34 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
334 PM CDT SUN JUN 19 2016

.SHORT TERM...(This evening through Monday)
Issued at 308 PM CDT Sun Jun 19 2016

At 20z a Surface cold front has nearly pushed through the FA and
was stalled roughly along a Baudette-Bemidji-Breckenridge line.
SPC mesoanalysis indicates 2500 to 4000 j/kg of MLCAPE across the
area with MNCIN eroding along the boundary...while the SPC HRRR3
model runs have been consistent in developing scattered strong to
severe thunderstorms along the frontal zone just east of FAR-BJI
line from 21z onward. Suspect that this is a bit early as 18z ABR
amd INL soundings coming in with 15C at 700mb...suggesting a
substantial CAP needs to be overcome. That said... will need to
keep sharp eyes on that frontal zone through around 00z... till
threat shifts well east of the FA. If CAP breaks... rotating
supercells are likely across the southeastern FA. SPC is
considering a Watch to be highly likely for this area attm.

Tonight and Monday...A more stable and dry airmass settles into
the area overnight with dewpoints dropping into the lower 50s for
most areas by around midnight. Light west to northwest blayer flow
will persist overnight and into Monday. Temps overall cool to
slighrtly below normal realms.

.LONG TERM...(Monday night through Sunday)
Issued at 308 PM CDT Sun Jun 19 2016

The period starts quiet as sfc high pressure builds over the
forecast area. Upper level pattern shows mainly zonal flow with a
slight NW flow component. Temps will remain rather seasonal with
highs in the mid 70s with little pcpn forecast.

By Wednesday...the H5 ridge will build and shift eastward over the
Dakotas and start to bring warmer temps back across the
region...with values beginning to climb back in the 70s and 80s.
Southerly sfc winds will bring moisture back north ahead of another
low pressure system forecast to cross the area. The risk for
showers/tstms increase ahead of the system with lift associated with
the sfc boundary.

For Thursday through Sunday...the pattern becomes a little more
unsettled as a series of waves propagate through the flow bringing
more chances for pcpn...and temperatures remain near to slightly
above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Updated at 320 PM CDT Sun Jun 19 2016

Surface boundary along a BDE-BJI-BWP line at 20z... with gusty
west-northwest winds behind. Areas of low VFR cigs across the
central RRV and Northwest Minnesota as well. Expect boundary to
slide eastward across northern MN through the rest of this
afternoon... with scattered thunderstorms possible from
westcentral into northcentral MN through 23z. Tonight...fair
skies and light west to northwest flow through the boundary layer.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...Potential for Watch across portions of west central MN.

&&

SHORT TERM...Gust
LONG TERM...Hopkins
AVIATION...Gust
Hazardous weather outlook, Jun 19, 6:12 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
712 AM CDT SUN JUN 19 2016

MNZ003-005-006-008-009-013>017-022>024-027>032-040-NDZ053-201215-
CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-RICHLAND-
712 AM CDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF
NORTHWEST MINNESOTA EARLY THIS MORNING. A SECOND ROUND OF
THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WEST CENTRAL
MINNESOTA AND THE FAR SOUTHERN RED RIVER VALLEY LATE THIS
AFTERNOON INTO THE EARLY EVENING. A COLD FRONT WILL MOVE ACROSS
THE REGION THIS AFTERNOON AND THUNDERSTORMS MAY DEVELOP AHEAD OF
THE FRONT LATE IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS MAY BE NEEDED THIS AFTERNOON.

MNZ001-002-004-007-NDZ006>008-014>016-024-026>030-038-039-049-052-
054-201215-
WEST POLK-NORMAN-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-
STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-WESTERN WALSH COUNTY-
712 AM CDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF EASTERN
NORTH DAKOTA LATE TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.

SPEICHER

In the hours before

Local storm report, Jun 19, 11:05 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1205 PM CDT SUN JUN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             LEEDS                   48.29N 99.44W
06/19/2016  M1.50 INCH       BENSON             ND   BROADCAST MEDIA

            QUARTER TO PING POING BALL SIZED HAIL FELL FOR A COUPLE
            MINUTES. REPORT AND PHOTO VIA SOCIAL MEDIA. TIME
            ESTIMATED BASED ON RADAR.

0422 AM     HAIL             WEBSTER                 48.28N 98.88W
06/19/2016  E1.00 INCH       RAMSEY             ND   BROADCAST MEDIA

            REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON
            RADAR.

0430 AM     HAIL             14 SW EDMORE            48.27N 98.67W
06/19/2016  E1.00 INCH       RAMSEY             ND   PUBLIC

            MOSTLY PEA SIZED HAIL WITH A FEW QUARTER SIZED HAIL. TIME
            ESTIMATED BASED ON RADAR.

0449 AM     HAIL             2 S ADAMS               48.39N 98.07W
06/19/2016  E1.00 INCH       WALSH              ND   PUBLIC

            1.50 INCHES OF RAIN AND A LOT OF QUARTER SIZE HAILS

0500 AM     HAIL             LANKIN                  48.31N 97.92W
06/19/2016  E0.75 INCH       WALSH              ND   BROADCAST MEDIA

            DIME SIZE HAIL.

0510 AM     HAIL             5 E PARK RIVER          48.39N 97.64W
06/19/2016  E1.25 INCH       WALSH              ND   PUBLIC

            VERY HEAVY RAIN AND NUMEROUS NICKLE TO HALF DOLLAR SIZED
            HAIL.

0515 AM     HAIL             10 W GRAFTON            48.41N 97.62W
06/19/2016  E0.25 INCH       WALSH              ND   EMERGENCY MNGR

            PEA SIZE HAIL WITH 1.30 INCHES RAIN.

0555 AM     HAIL             2 SW ARGYLE             48.32N 96.85W
06/19/2016  E1.00 INCH       MARSHALL           MN   TRAINED SPOTTER

            DIME TO QUARTER SIZED HAIL.

0630 AM     HAIL             1 NNW HOLT              48.31N 96.20W
06/19/2016  E1.00 INCH       MARSHALL           MN   PUBLIC

            VERY HEAVY RAIN WITH DIME TO QUARTER SIZED HAIL.

0647 AM     HAIL             3 E GATZKE              48.42N 95.72W
06/19/2016  E1.00 INCH       MARSHALL           MN   PUBLIC

0720 AM     HAIL             6 E WANNASKA            48.66N 95.60W
06/19/2016  E1.50 INCH       ROSEAU             MN   PUBLIC

            THREE WAVES OF LARGE HAIL OCCURRED BETWEEN 720 AND 725 AM
            CDT.

0815 AM     HAIL             9 SW BAUDETTE           48.62N 94.73W
06/19/2016  E2.50 INCH       LAKE OF THE WOODS  MN   PUBLIC

            HAIL FROM TENNIS BALL SIZE ON DOWN ACROSS NORTHERN BOON
            TOWNSHIP. HAIL LASTED FOR SEVERAL MINUTES. TIME ESTIMATED
            BASED ON RADAR.

0823 AM     HAIL             1 E BAUDETTE            48.71N 94.57W
06/19/2016  E0.75 INCH       LAKE OF THE WOODS  MN   TRAINED SPOTTER

0827 AM     HAIL             10 SE BAUDETTE          48.61N 94.43W
06/19/2016  E1.75 INCH       LAKE OF THE WOODS  MN   PUBLIC

            NICKEL TO GOLF BALL SIZED HAIL COVERED THE GROUND ACROSS
            NORTHERN RAPID RIVER TOWNSHIP. HAIL FELL FROM 825 TO
            ABOUT 830 AM CDT.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 166 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 funnel cloud, 2 tornado. Local standard time, as filed.

Hail, Kittson

When
June 19, 4:45 PM CST
Where
Kittson County, 5.53 mi S of Caribou
Measured
1 in hail
Reported by
Public
Coordinates
48.900, -96.450

Hail, Wadena

When
June 19, 4:51 PM CST
Where
Wadena County, 0.69 mi S of Wadena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.440, -95.130

Funnel Cloud, Roseau

When
June 19, 5:00 PM CST
Where
Roseau County, 1.53 mi ENE of Duxby
Reported by
Trained Spotter
Coordinates
48.910, -96.020

A persistent wall cloud with funnel was observed by a spotter who was located about two miles north of Badger.

Hail, Wadena

When
June 19, 5:06 PM CST
Where
Wadena County, 4.05 mi ENE of Wadena Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.470, -95.020

Hail, Wadena

When
June 19, 5:12 PM CST
Where
Wadena County, 3.11 mi NNE of Central
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
46.490, -94.870

Large hail fell across southwest Bullard Township.

Hail, Roseau

When
June 19, 5:15 PM CST
Where
Roseau County, 5.55 mi N of Roseau
Measured
1.5 in hail
Reported by
Public
Coordinates
48.930, -95.760

Hail, Wadena

When
June 19, 5:15 PM CST
Where
Wadena County, 4.78 mi SSW of Oylen
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
46.520, -94.850

Funnel Cloud, Roseau

When
June 19, 5:20 PM CST
Where
Roseau County, 4.86 mi N of Roseau
Reported by
Trained Spotter
Coordinates
48.920, -95.760

A funnel cloud going up and down was reported.

Tornado, Roseau

When
June 19, 5:22 PM CST to 5:23 PM CST
Where
Roseau County, 4.24 mi NNW of Roseau Arpt to 4.2 mi N of Roseau Arpt
Rating
EF0
Path length
0.25 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
48.910, -95.720

A brief tornado touchdown was observed near the Roseau River east of highway 310. Peak winds were estimated at 75 mph.

Hail, Wadena

When
June 19, 5:25 PM CST to 5:27 PM CST
Where
Wadena County, 4.86 mi S of Oylen
Measured
1 in hail
Reported by
Public
Coordinates
46.510, -94.810

Dime to quarter sized hail fell.

Tornado, Wadena

When
June 19, 5:29 PM CST to 5:30 PM CST
Where
Wadena County, 5.55 mi S of Oylen to 5.61 mi S of Oylen
Rating
EF0
Path length
0.33 mi
Path width
100 yd
Continued into
Cass, Mn (DLH)
Reported by
Emergency Manager
Coordinates
46.500, -94.790

A brief touchdown occurred in an open field near the Wadena/Cass County line and appeared to move into Cass County before lifting. Peak winds were estimated at 75 mph.

Hail, Roseau

When
June 19, 5:40 PM CST
Where
Roseau County, 1.38 mi N of Warroad
Measured
1.75 in hail
Reported by
Social Media
Coordinates
48.920, -95.320

Hail, Roseau

When
June 19, 5:40 PM CST
Where
Roseau County, 1.53 mi ENE of (D45)carlson Fld War
Measured
2.75 in hail
Reported by
Social Media
Coordinates
48.940, -95.320

Hail, Roseau

When
June 19, 5:40 PM CST
Where
Roseau County, 2.37 mi ESE of Longworth
Measured
1 in hail
Reported by
Public
Coordinates
48.970, -95.320

Hail, Lake of the Woods

When
June 19, 5:55 PM CST
Where
Lake of the Woods County, 0.69 mi S of Arnesen
Measured
1.75 in hail
Reported by
Public
Coordinates
48.960, -95.070

The hail fell at the Rocky Point Resort on the Lake of the Woods.

Hail, Lake of the Woods

When
June 19, 6:05 PM CST
Where
Lake of the Woods County, 3.48 mi S of Lude
Measured
2.75 in hail
Reported by
Public
Coordinates
48.920, -94.920

The hail fell near Birch Beach.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630432, 630433, 643048, 643049, 630434, 630435, 630436, 643050, 643051, 630438, 630467, 630442, 630446, 630449, 630457, 631323.